Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS State College, PA

May 10, 2003Bedford County, Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 10, 2003, 4:37 AM EDT for Bedford County, Blair County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 4:37 AM EDT (08:37 UTC)
Expired
May 10, 2003, 5:30 AM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Bedford County, PA, Blair County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS51 KCTP 100837
SVRCTP
PAC009-013-100930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 530 AM EDT.

* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF BLUE KNOB STATE
  PARK TO 6 MILES NORTH OF SKI GAP...MOVING SOUTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TYRONE AND TIPTON AROUND 440 AM.
  ROYER AND ROARING SPRING AROUND 445 AM.
  WILLIAMSBURG AROUND 450 AM.
  OSTERBURG AND NEW ENTERPRISE AROUND 455 AM.
  CESSNA AND BEDFORD AROUND 500 AM.
  EVERETT AND CLEARVILLE AROUND 510 AM.

THE MAIN THREATS FROM THIS STORM ARE A DAMAGING WIND GUSTS AND HAIL. 
EXPECT GUSTS TO EXCEED 60 MPH. THIS LINE OF STORMS PRODUCED 1 INCH 
DIAMETER HAIL AND DOWNED TREES IN JOHNSTOWN.


LAT...LON 3972 7871 3973 7881 3980 7876 4006 7876
          4051 7854 4074 7836 4074 7814 4065 7823
          4055 7821 4046 7814 4030 7827 4023 7825
          4017 7815 3972 7838

GRUMM/JUNG
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:52 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 2:52 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 AM EDT SAT MAY 10 2003

...SHORT TERM...
ALL GRIDS AND FORECAST SHOW POTENTIAL MODERATE THUNDERSTORMS IN
SOUTHWEST-SOUTHERN PA TODAY. DIFFLUENT THICKNESS PATTERNS SEEM TO DO
THE TRICK. KEPT LESS POPS AND CLOUDS ALONG NE EDGE OF MCS TRACKS.
THESE TWO MCS WILL DRAG THE +1 TO +2 SD PWAT ANOMS WITH THEM.
ETA RH FIELDS SUGGEST IT KNEW OF THE INDIANA MCS NOT THE NORTHERN
OHIO ONE. PWAT SUGGESTS IF THESE STORMS HOLD TOGETHER 1-2 INCH
RAINFALL AMOUNTS NOT OUT OF QUESTION UNDER MAIN CELLS. WINDS AT MID
LEVELS ARE 20-35KTS FROM W-NW SO ANY BIG CELLS COULD PRODUCE
MODERATE WIND GUSTS.

SHOWERS SHOULD CONTINUE INTO SATURDAY NIGHT AND LINGERING CLOUDS.

BIG DAY IS SUNDAY. SUPER ENSEMBLES SHOW 850 HPA COLD ADVECTION WITH
SW-NE FRONTAL BOUNDARY ON WRN PA BORDER AT 18Z. FRONT IS THROUGH
CENTRAL PA BY 00Z. BY 0600Z MONDAY FRONT SHOULD CLEAR THE COAST. THE
IMPLICATION IS THAT THERE WILL BE A PRE-FRONTAL TROUGH 100-200 KM
AHEAD OF THE REAL FRONT. ENSEMBLE 850 TEMPS ARE 14-16C OVER PA AND
+1.5SDS ABOVE NORMAL. IF WE GET SUN IT WILL BE TOASTY.

ENSEMBLES SHOW 850 LLJ WSW AT OVER 30KTS AND SOUTHERLY WINDS 1-2SDS
ABOVE NORMAL.  BEST CAPE VALUES IN SE PA SUNDAY AHEAD OF FRONT. FEW
ENSEMBLE MEMBERS BRING THE 1200JK-1 CAPE DEEP INTO PA. BEST
INSTABILITY WILL BE MORE SOUTH IN MID-ATLANTIC REGION.  THE
DETERMINISTIC ETA IS FASTER WITH THE FRONT...BASED ON 850 TEMPS AND
PWAT VALUES SHOWING THE FRONT THROUGH MOST OF PA 00Z. IT HAS BETTER
CAPE AND THE 0-1KM SHEAR IS NOT SO IMPRESSIVE BUT IT HAS SOME
+2-+3SD 0-3KM SHEAR VALUES IN MD-PA WITH ITS HIGHER THAN ENSEMBLE
CAPE VALUES AT 21Z. WE SHOULD SEE SOME THUNDERSTORMS SUNDAY BUT ITS
NOT CLEAR HOW DEEP INTO CENTRAL PA THE INSTABILITY WILL PENETRATE TO
ALLOW FOR SOME SEVERE WEATHER. WILL FOCUS BEST STORMS IN SE.

...LONGER RANGES...

WILL NOT TOUCH FORECAST TOO MUCH. SUPER ENSEMBLES SHOW BELOW NORMAL 850
HPA TEMPS OVER PA MONDAY. MAY SUN ANGLES AND BELOW NORMAL TEMPS
SUGGEST CLOUDS AND SHOWERS. WORSE YET AN H5 LOW AT -2SDS BELOW
NORMAL GOES BY MONDAY AFTERNOON IMPLYING QUITE COLD AT MID
LEVELS...LOW TOP STORMS?  ABOVE NORMAL WESTERLY WINDS AT 850 SUGGEST
BREEZY DAY MONDAY TOO.

NW FLOW WILL DOMINATE AREA INTO WED.  MREF SHOWS ANOTHER TROF OVER
ERN US LATER IN THE WEEK.  ONLY NORMALISH PERIOD APPEARS TO BE
WED-THUR BEFORE THICKNESS AND 850 TEMPS GO BELOW NORMAL AGAIN.  MREF
ARE OPTIMISTIC OF A LOW POP PERIOD TUES INTO WED. BUT BY WED
NIGHT...ALL BETS ARE OFF. GUESS I WILL NEED A LAWN MOWER THAT CUTS
WET GRASS.

.CTP...
PA...NONE.

GRUMM
Hazardous weather outlook, May 9, 5:19 AM EDT, 23 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FEW AREAS OF DENSE FOG WILL BURN OFF SHORTLY AFTER SUNRISE TODAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP TO OUR WEST THIS AFTERNOON
AND MOVE INTO THE SOUTHWEST MOUNTAINS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE HIGHEST
RISK WILL BE FROM JOHNSTOWN TO HARRISBURG SOUTHWARD TO THE MARYLAND
BORDER.  THESE STORMS MAY CONTAIN STRONG WINDS...HAIL...AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF MORE THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING AS WARM HUMID AIR MOVES IN INTO THE REGION.

A STRONG COLD FRONT WILL MOVE ACROSS THE STATE ON SUNDAY.
THERE ARE SOME INDICATIONS THAT THIS FRONT COULD TRIGGER SOME STRONG
TO SEVERE THUNDERSTORMS AS IT MOVES WEST TO EAST ACROSS THE STATE.
THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
SOMEWHERE IN THE MID ATLANTIC REGION SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND QUITE POSSIBLY ON
SUNDAY.

GRUMM/FITZGERALD

In the hours before

Special weather statement, May 10, 4:24 AM EDT, 13 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-045-046-049>053-056>059-
063>066-101830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER MOST OF CENTRAL
PENNSYLVANIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS
EARLY THIS MORNING.  LATER TODAY THE RISK WILL INCREASE AGAIN FOR
SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

GRUMM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:12 AM EDTSevere Thunderstorm WarningCTPCambria63 min
May 10, 9:18 AM EDTFlash Flood WarningCTPSomerset3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.